Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

   
 
 

 

Upper bounds in quantum dynamics


Authors: David Damanik and Serguei Tcheremchantsev
Journal: J. Amer. Math. Soc. 20 (2007), 799-827
MSC (2000): Primary 81Q10; Secondary 47B36
DOI: https://doi.org/10.1090/S0894-0347-06-00554-6
Published electronically: November 3, 2006
MathSciNet review: 2291919
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We develop a general method to bound the spreading of an entire wavepacket under Schrödinger dynamics from above. This method derives upper bounds on time-averaged moments of the position operator from lower bounds on norms of transfer matrices at complex energies.

This general result is applied to the Fibonacci operator. We find that at sufficiently large coupling, all transport exponents take values strictly between zero and one. This is the first rigorous result on anomalous transport.

For quasi-periodic potentials associated with trigonometric polynomials, we prove that all lower transport exponents and, under a weak assumption on the frequency, all upper transport exponents vanish for all phases if the Lyapunov exponent is uniformly bounded away from zero. By a well-known result of Herman, this assumption always holds at sufficiently large coupling. For the particular case of the almost Mathieu operator, our result applies for coupling greater than two.


References [Enhancements On Off] (What's this?)

  • 1. S. Abe and H. Hiramoto, Fractal dynamics of electron wave packets in one-dimensional quasiperiodic systems, Phys. Rev. A 36 (1987), 5349-5352.
  • 2. M. Aizenman, Localization at weak disorder: some elementary bounds, Rev. Math. Phys. 6 (1994), 1163-1182. MR 1301371 (95k:82018)
  • 3. M. Aizenman, A. Elgart, S. Naboko, J. Schenker, and G. Stolz, Moment analysis for localization in random Schrödinger operators, Invent. Math. 163 (2006), 343-413. MR 2207021
  • 4. M. Aizenman and S. Molchanov, Localization at large disorder and at extreme energies: an elementary derivation, Commun. Math. Phys. 157 (1993), 245-278.MR 1244867 (95a:82052)
  • 5. M. Aizenman, J. Schenker, R. Friedrich, and D. Hundertmark, Finite-volume fractional-moment criteria for Anderson localization, Commun. Math. Phys. 224 (2001), 219-253. MR 1868998 (2002h:82051)
  • 6. M. Baake and R. V. Moody (Eds.), Directions in Mathematical Quasicrystals, CRM Monograph Series 13, American Mathematical Society, Providence, RI, 2000.MR 1798986 (2001f:52047)
  • 7. J. Bak and D. J. Newman, Complex Analysis, Second Edition, Undergraduate Texts in Mathematics, Springer-Verlag, New York, 1997. MR 1423130
  • 8. J.-M. Barbaroux, F. Germinet, and S. Tcheremchantsev, Fractal dimensions and the phenomenon of intermittency in quantum dynamics, Duke. Math. J. 110 (2001), 161-193. MR 1861091 (2003a:81058)
  • 9. J.-M. Barbaroux and S. Tcheremchantsev, Universal lower bounds for quantum diffusion, J. Funct. Anal. 168 (1999), 327-354. MR 1719245 (2000h:81060)
  • 10. J. Bellissard, I. Guarneri, and H. Schulz-Baldes, Phase-averaged transport for quasi-periodic Hamiltonians, Commun. Math. Phys. 227 (2002), 515-539.MR 1910829 (2003g:81052)
  • 11. J. Bellissard, B. Iochum, E. Scoppola, and D. Testard, Spectral properties of one-dimensional quasicrystals, Commun. Math. Phys. 125 (1989), 527-543.MR 1022526 (90m:82043)
  • 12. J. Bourgain and M. Goldstein, On nonperturbative localization with quasi-periodic potential, Ann. of Math. 152 (2000), 835-879. MR 1815703 (2002h:39028)
  • 13. J. Bourgain and S. Jitomirskaya, Anderson localization for the band model, in Geometric Aspects of Functional Analysis, 67-79, Lecture Notes in Math. 1745, Springer, Berlin (2000). MR 1796713 (2002d:81053)
  • 14. J. M. Combes, Connections between quantum dynamics and spectral properties of time-evolution operators, in Differential Equations with Applications to Mathematical Physics, 59-68, Academic Press, Boston (1993).MR 1207148 (94g:81205)
  • 15. J.-M. Combes and G. Mantica, Fractal dimensions and quantum evolution associated with sparse potential Jacobi matrices, in Long Time Behaviour of Classical and Quantum Systems (Bologna, 1999), 107-123, Ser. Concr. Appl. Math. 1, World Sci. Publishing, River Edge (2001).MR 1852219 (2003j:81057)
  • 16. J. B. Conway, Functions of One Complex Variable. II, Graduate Texts in Mathematics 159, Springer-Verlag, New York, 1995. MR 1344449 (96i:30001)
  • 17. H. L. Cycon, R. G. Froese, W. Kirsch, and B. Simon, Schrödinger Operators with Application to Quantum Mechanics and Global Geometry, Texts and Monographs in Physics, Springer-Verlag, Berlin, 1987.MR 0883643 (88g:35003)
  • 18. D. Damanik, $ \alpha$-continuity properties of one-dimensional quasicrystals, Commun. Math. Phys. 192 (1998), 169-182. MR 1612089 (99a:81031)
  • 19. D. Damanik, Dynamical upper bounds for one-dimensional quasicrystals, J. Math. Anal. Appl. 303 (2005), 327-341. MR 2113885 (2006c:81054)
  • 20. D. Damanik, R. Killip, and D. Lenz, Uniform spectral properties of one-dimensional quasicrystals. III. $ \alpha$-continuity, Commun. Math. Phys. 212 (2000), 191-204. MR 1764367 (2001g:81061)
  • 21. D. Damanik, D. Lenz, and G. Stolz, Lower transport bounds for one-dimensional continuum Schrödinger operators, to appear in Math. Ann.
  • 22. D. Damanik and P. Stollmann, Multi-scale analysis implies strong dynamical localization, Geom. Funct. Anal. 11 (2001), 11-29.MR 1829640 (2002e:82035)
  • 23. D. Damanik, A. Süto, and S. Tcheremchantsev, Power-law bounds on transfer matrices and quantum dynamics in one dimension II, J. Funct. Anal. 216 (2004), 362-387. MR 2095687 (2005j:81056)
  • 24. D. Damanik and S. Tcheremchantsev, Power-law bounds on transfer matrices and quantum dynamics in one dimension, Commun. Math. Phys. 236 (2003), 513-534.MR 2021200 (2005b:81038)
  • 25. D. Damanik and S. Tcheremchantsev, Scaling estimates for solutions and dynamical lower bounds on wavepacket spreading, J. d'Analyse Math. 97 (2005), 103-131.
  • 26. R. del Rio, S. Jitomirskaya, Y. Last, and B. Simon, Operators with singular continuous spectrum. IV. Hausdorff dimensions, rank one perturbations, and localization, J. Anal. Math. 69 (1996), 153-200.MR 1428099 (97m:47002)
  • 27. J. Fröhlich, F. Martinelli, E. Scoppola, and T. Spencer, Constructive proof of localization in the Anderson tight binding model, Commun. Math. Phys. 101 (1985), 21-46. MR 0814541 (87a:82047)
  • 28. J. Fröhlich and T. Spencer, Absence of diffusion in the Anderson tight binding model for large disorder or low energy, Commun. Math. Phys. 88 (1983), 151-184.MR 0696803 (85c:82004)
  • 29. T. Geisel, R. Ketzmerick, and G. Petschel, Unbounded quantum diffusion and a new class of level statistics, in Quantum Chaos--Quantum Measurement (Copenhagen, 1991), 43-59, NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci. 358, Kluwer Acad. Publ., Dordrecht, 1992.MR 1155870
  • 30. F. Germinet, Dynamical localization II with an application to the almost Mathieu operator, J. Statist. Phys. 95 (1999), 273-286.MR 1705587 (2000f:82094)
  • 31. F. Germinet and S. De Bièvre, Dynamical localization for discrete and continuous random Schrödinger operators, Commun. Math. Phys. 194 (1998), 323-341.MR 1627657 (99d:82033)
  • 32. F. Germinet and S. Jitomirskaya, Strong dynamical localization for the almost Mathieu model, Rev. Math. Phys. 13 (2001), 755-765.MR 1841745 (2002j:81061)
  • 33. F. Germinet, A. Kiselev, and S. Tcheremchantsev, Transfer matrices and transport for Schrödinger operators, Ann. Inst. Fourier (Grenoble), 54 (2004), 787-830. MR 2097423 (2005h:81123)
  • 34. F. Germinet and A. Klein, Bootstrap multiscale analysis and localization in random media, Commun. Math. Phys. 222 (2001), 415-448.MR 1859605 (2002m:82035)
  • 35. D. Gilbert, On subordinacy and analysis of the spectrum of Schrödinger operators with two singular endpoints, Proc. Roy. Soc. Edinburgh Sect. A 112 (1989), 213-229.MR 1014651 (90j:47061)
  • 36. D. Gilbert and D. Pearson, On subordinacy and analysis of the spectrum of one-dimensional Schrödinger operators, J. Math. Anal. Appl. 128 (1987), 30-56.MR 0915965 (89a:34033)
  • 37. M. Goldstein and W. Schlag, Hölder continuity of the integrated density of states for quasi-periodic Schrödinger equations and averages of shifts of subharmonic functions, Ann. of Math. 154 (2001), 155-203.MR 1847592 (2002h:82055)
  • 38. A. Gordon, The point spectrum of the one-dimensional Schrödinger operator, Uspehi Mat. Nauk 31 (1976), 257-258. MR 0458247 (56:16450)
  • 39. I. Guarneri, Spectral properties of quantum diffusion on discrete lattices, Europhys. Lett. 10 (1989), 95-100.
  • 40. I. Guarneri, On an estimate concerning quantum diffusion in the presence of a fractal spectrum, Europhys. Lett. 21 (1993), 729-733.
  • 41. I. Guarneri and H. Schulz-Baldes, Lower bounds on wave packet propagation by packing dimensions of spectral measures, Math. Phys. Electron. J. 5 (1999), Paper 1, 16 pp.MR 1663518 (2000d:81033)
  • 42. I. Guarneri and H. Schulz-Baldes, Intermittent lower bounds on quantum diffusion, Lett. Math. Phys. 49 (1999), 317-324.MR 1749574 (2001c:81044)
  • 43. M. Herman, Une méthode pour minorer les exposants de Lyapunov et quelques exemples montrant le caractère local d'un théorème d'Arnold et de Moser sur le tore de dimension $ 2$, Commun. Math. Helv. 58 (1983), 453-502.MR 0727713 (85g:58057)
  • 44. H. Hiramoto and S. Abe, Dynamics of an electron in quasiperiodic systems. I. Fibonacci model, J. Phys. Soc. Japan 57 (1988), 230-240.
  • 45. H. Hiramoto and S. Abe, Dynamics of an electron in quasiperiodic systems. II. Harper model, J. Phys. Soc. Japan 57 (1988), 1365-1372.
  • 46. B. Iochum, L. Raymond, and D. Testard, Resistance of one-dimensional quasicrystals, Physica A 187 (1992), 353-368. MR 1178630 (93i:82076)
  • 47. B. Iochum and D. Testard, Power law growth for the resistance in the Fibonacci model, J. Stat. Phys. 65 (1991), 715-723. MR 1137430 (93f:82006)
  • 48. S. Jitomirskaya, Metal-insulator transition for the almost Mathieu operator, Ann. of Math. 150 (1999), 1159-1175. MR 1740982 (2000k:81084)
  • 49. S. Jitomirskaya and M. Landrigan, Zero-dimensional spectral measures for quasi-periodic operators with analytic potential, J. Statist. Phys. 100 (2000), 791-796. MR 1788487 (2002a:47054)
  • 50. S. Jitomirskaya and Y. Last, Anderson localization for the almost Mathieu equation. III. Semi-uniform localization, continuity of gaps, and measure of the spectrum, Commun. Math. Phys. 195 (1998), 1-14.MR 1637389 (99j:81038)
  • 51. S. Jitomirskaya and Y. Last, Power-law subordinacy and singular spectra. I. Half-line operators, Acta Math. 183 (1999), 171-189. MR 1738043 (2001a:47033)
  • 52. S. Jitomirskaya and Y. Last, Power-law subordinacy and singular spectra. II. Line operators, Commun. Math. Phys. 211 (2000), 643-658.MR 1773812 (2001i:81079)
  • 53. S. Jitomirskaya, H. Schulz-Baldes, and G. Stolz, Delocalization in random polymer models, Commun. Math. Phys. 233 (2003), 27-48.MR 1957731 (2004f:82032)
  • 54. S. Jitomirskaya and B. Simon, Operators with singular continuous spectrum. III. Almost periodic Schrödinger operators, Commun. Math. Phys. 165 (1994), 201-205.MR 1298948 (97a:47003)
  • 55. R. Ketzmerick, K. Kruse, S. Kraut, and T. Geisel, What determines the spreading of a wave packet?, Phys. Rev. Lett. 79 (1997), 1959-1963.MR 1471447 (98g:81012)
  • 56. A. Ya. Khinchin, Continued Fractions, Dover Publications, Mineola (1997).MR 1451873 (98c:11008)
  • 57. R. Killip, A. Kiselev, and Y. Last, Dynamical upper bounds on wavepacket spreading, Amer. J. Math. 125 (2003), 1165-1198. MR 2004433 (2005a:81255)
  • 58. A. Kiselev and Y. Last, Solutions, spectrum and dynamics for Schrödinger operators on infinite domains, Duke Math. J. 102 (2000), 125-150.MR 1741780 (2001i:35224)
  • 59. M. Kohmoto, L. P. Kadanoff, and C. Tang, Localization problem in one dimension: Mapping and escape, Phys. Rev. Lett. 50 (1983), 1870-1872.MR 0702474 (84m:58113a)
  • 60. S. Kotani, Ljapunov indices determine absolutely continuous spectra of stationary random one-dimensional Schrödinger operators, Stochastic analysis (Katata/Kyoto, 1982), 225-247, North-Holland Math. Library, 32, North-Holland, Amsterdam, 1984.MR 0780760 (86h:60117)
  • 61. Y. Last, A relation between a.c. spectrum of ergodic Jacobi matrices and the spectra of periodic approximants, Commun. Math. Phys. 151 (1993), 183-192.MR 1201659 (93j:47053)
  • 62. Y. Last, Quantum dynamics and decompositions of singular continuous spectra, J. Funct. Anal. 142 (1996), 406-445. MR 1423040 (97k:81044)
  • 63. Y. Last and B. Simon, Eigenfunctions, transfer matrices, and absolutely continuous spectrum of one-dimensional Schrödinger operators, Invent. Math. 135 (1999), 329-367. MR 1666767 (2000f:47060)
  • 64. S. Ostlund, R. Pandit, D. Rand, H. J. Schellnhuber, and E. D. Siggia, One-dimensional Schrödinger equation with an almost periodic potential, Phys. Rev. Lett. 50 (1983), 1873-1877. MR 0702475 (84m:58113b)
  • 65. L. Raymond, A constructive gap labelling for the discrete Schrödinger operator on a quasiperiodic chain, preprint (1997).
  • 66. D. Shechtman, I. Blech, D. Gratias, and J. V. Cahn, Metallic phase with long range orientational order and no translational symmetry, Phys. Rev. Lett. 53 (1984), 1951-1953.
  • 67. B. Simon, Bounded eigenfunctions and absolutely continuous spectra for one-dimensional Schrödinger operators, Proc. Amer. Math. Soc. 124 (1996), 3361-3369.MR 1350963 (97a:34223)
  • 68. E. Sorets and T. Spencer, Positive Lyapunov exponents for Schrödinger operators with quasi-periodic potentials, Commun. Math. Phys. 142 (1991), 543-566.MR 1138050 (93b:81058)
  • 69. A. Süto, The spectrum of a quasiperiodic Schrödinger operator, Commun. Math. Phys. 111 (1987), 409-415. MR 0900502 (88m:81032)
  • 70. A. Süto, Singular continuous spectrum on a Cantor set of zero Lebesgue measure for the Fibonacci Hamiltonian, J. Statist. Phys. 56 (1989), 525-531.MR 1009514 (90e:82046)
  • 71. S. Tcheremchantsev, Mixed lower bounds for quantum transport, J. Funct. Anal. 197 (2003), 247-282. MR 1957683 (2004a:81089)
  • 72. S. Tcheremchantsev, Dynamical analysis of Schrödinger operators with growing sparse potentials, Commun. Math. Phys. 253 (2005), 221-252.MR 2105642 (2005f:47074)
  • 73. S. Tcheremchantsev, How to prove dynamical localization, Commun. Math. Phys. 221 (2001), 27-56. MR 1846900 (2002i:81082)
  • 74. S. Tcheremchantsev, Spectral and dynamical analysis of Schrödinger operators with growing sparse potentials, in preparation.
  • 75. H. von Dreifus and A. Klein, A new proof of localization in the Anderson tight binding model, Commun. Math. Phys. 124 (1989), 285-299.MR 1012868 (90k:82056)
  • 76. M. Wilkinson and E. Austin, Spectral dimension and dynamics for Harper's equation, Phys. Rev. B 50 (1994), 1420-1429.
  • 77. J.-C. Yoccoz, Analytic linearization of circle diffeomorphisms, in Dynamical Systems and Small Divisors (Cetraro, 1998), 125-173, Lecture Notes in Math. 1784, Springer, Berlin, 2002. MR 1924912 (2004c:37073)

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 81Q10, 47B36

Retrieve articles in all journals with MSC (2000): 81Q10, 47B36


Additional Information

David Damanik
Affiliation: Department of Mathematics, 253–37, California Institute of Technology, Pasadena, California 91125
Address at time of publication: Department of Mathematics, MS-136, Rice University, Houston, Texas 77251
Email: damanik@caltech.edu, damanik@rice.edu

Serguei Tcheremchantsev
Affiliation: UMR 6628–MAPMO, Université d’ Orléans, B.P. 6759, F-45067 Orléans Cedex, France
Email: serguei.tcherem@labomath.univ-orleans.fr

DOI: https://doi.org/10.1090/S0894-0347-06-00554-6
Keywords: Schr\"odinger operators, quantum dynamics, anomalous transport
Received by editor(s): October 26, 2005
Published electronically: November 3, 2006
Article copyright: © Copyright 2006 by the authors

American Mathematical Society